Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Main Lowcarb Lobby (http://www.lowcarbfriends.com/bbs/main-lowcarb-lobby/)
-   -   medication.. problems losing (http://www.lowcarbfriends.com/bbs/main-lowcarb-lobby/816319-medication-problems-losing.html)

scarletakb 10-31-2013 06:35 PM

medication.. problems losing
 
I'm a long time Atkins follower. That being said... I went through a really rough time a couple of years ago, and was diagnosed with Bipolar II... (it's the kind that is mostly all depression). My psychiatrist put me on some medications, and, because of the depression, I stopped taking care of myself... I gained 75 pounds back within a year.

I attribute a lot of my weight gain to going off of Atkins... however, I do know that my meds can mess with the area of your brain that regulates metabolism..

Now, I am FINALLY doing really well, and just recently started back on Atkins... I forgot how much I loved eating this way!! The problem is, I'm not losing any weight.

I just finished my 2 weeks of induction, and I lost a pound... based on my HIGH weight.. (I'm about 100 pounds overweight).. and my previous diet.. (NOTHING but carbohydrates)... it would not have been unreasonable to expect to lose 10 pounds...

So, my conclusion is that the meds are messing with my metabolism..

So.. my question (finally), anyone else deal with issues losing because of medication? and if so.. what tips can you give me to overcome the effects of the meds?

bobbinb 10-31-2013 08:20 PM

Maybe its because you lost and gained, it takes a while for your body to reset. This is my third time I think, and I lost 10 but I havent budged for a long time, but I feel so much better and im sure the weight will come off when the body has adjusted to it. Just hang in there it will happen.

domesticbliss 10-31-2013 10:16 PM

I don't know what meds you're on (and I'm not asking that you share if you don't want to) but I take psychiatric meds as well, and it took me a long time to find the right ones, I have taken some horrible ones (usually the strong ones) that no matter what I did or ate I balloned up like crazy...
Weight gain is a side effect of most if not all psychiatric meds, it's super frustrating but there are some out there that aren't as bad in that area, maybe discuss this with your psychiatrist and see if they have any suggestions for you.
Good luck!

scarletakb 11-01-2013 08:38 AM

well.. it took a long time to find a "cocktail" of meds that worked for me.. (to control the depression, which was really severe.. ) so, I don't want to mess with that right now...

Emily-D 11-01-2013 08:42 AM

I don't really have any advice, but I understand and sympathize.

I developed a severe sleep problem almost two years ago. I've tried several sleep medications, but the only ones that worked (Remeron and Doxepin) caused weight gain. I have to see what else my doctor can offer.

Aomiel 11-01-2013 10:05 AM

Do you track what you eat? Maybe you can give an example of what you've been eating because *maybe* it's the meds, but maybe it's something else. :)

Ntombi 11-01-2013 01:58 PM

Because of myriad health issues, I'm on some meds long-term that are known to cause weight gain, and have been on many rounds of other meds (steroids and certain other meds) this year alone that are also known to cause weight gain. Because my health is more important, I accept that my losses may be slowed and keep doing what I can to mitigate it. For me, that means drinking even more water, making sure my eating is 100% on point, and--especially when I'm on the steroids--learning to differentiate between real hunger and steroid hunger.

Beyond my normal meds, since January, I've been on at least 6 rounds of steroids and 15ish rounds of oral and IV antibiotics (lost count), and had two surgeries, and I've either lost or maintained during all of them. When I was on IV antibiotics (also known to cause weight gain), I retained some water, but didn't gain fat. I could tell because my rings went from super loose to not within a day. I increased my water intake even more and it went away fairly quickly.

The other meds I'm on for the long haul, and I just have to deal with it. They may have slowed down my losses, but I am losing. When you need to be on a medication, that's paramount, IMO, you accept it and (perhaps) accept slower losses, you do what you can, you drink water, and you keep going.

I hope you find what works for you food-wise. I'm really glad the cocktail you're on now is helping with the depression. :hugs:


All times are GMT -7. The time now is 05:27 AM.